|Hiv and Anemia
Aug 22, 2006
Dr I was diagnose with severe anemia first and the they find out about my hiv status Cd count 20 , I start taking HIV medication for the last four weeks (Kaletra), I been gettig blood transfusion every two weeks I m getting my 4 one tomorrow, the hematologist put me on steroids, the last two weeks but it seems is not helping,hemoglobin goes down from 7.6 to 5.5. usually in two weeks, 4 days after I start taking the steroids it went down from 7.6 to 5.8, today they are giving me folic acid once a day pills and after infusion they will give me a B12 shot, my hiv doctor says that is going to take sometime that the anemia is produce by my hiv, I m taking azythromicin once a week, they took away dopsine because they said it affect the hemoglobim. I had a bone marrow it shows is producing 90% of the cells, other than that everything is fine, no fever, some times I get chills on my legs the doctor said is because I m very anemic I m 33 years old, 5 7, 183 lbs.hispanic sorry for my english
Response from Dr. Frascino
Sorry to hear you are having such a difficult time with your anemia. You'll need to work closely with both your HIV specialist and hematologist to determine the exact cause of your HIV-associated anemia. I'll post a question from the archives that addresses many of the most common underlying causes.
Next, I agree with your desire to decrease and hopefully eliminate your need for blood transfusions. I'll also post a question from the archives that discusses blood transfusions and another potential treatment of HIV-associated anemia, Procrit. Procrit has been shown to be remarkably effective in decreasing transfusion requirements and treating certain types of HIV-associated anemia, in particular, AZT-induced anemia and anemia of chronic disease (caused by HIV itself). I would suggest you talk to your doctors about trying this medication.
I would also suggest you review the information in the Fatigue/Anemia archives to learn more about the potential causes and treatments of HIV-associated anemia.
I'm here if you need me, OK?
cause of anaemia
Jan 31, 2002
Hi Dr. So many people get anaemia with HIV. Why? Is taking iron supplements a good idea?
Response from Dr. Frascino
Excellent question! There are many potential causes of anemia for people living with HIV. There are 2 main categories of causes - decreased production of red blood cells and increased loss or destruction of red blood cells.
In the decreased-production category, there are several common causes:
1. Inadequate nutrients. Iron, vitamin B-12, and folic acid, along with certain trace nutrients are essential for the normal production of red blood cells. When these nutrients are not present in adequate quantities, the red blood cells are produced at a slower-than-normal rate and the ones that are produced do not function optimally. Why should these nutrients not be in adequate supply? Poor nutrition due to lack of appetite or medical conditions that make eating uncomfortable like mouth sores, thrush, etc. can lead to deficiencies in iron and folic acid. Also, some folks with HIV have a condition called malabsorption, which means their intestines can't absorb the vital nutrients. Malabsorption can occur with MAC, cryptosporidiosis, microsporidiosis, and other conditions that cause severe diarrhea. 2. Inadequate hormone production. In people with chronic disease like HIV, the body does not make enough erythropoietin. Erythropoietin is the hormone that stimulates the bone marrow to make new red blood cells. Adrenal hormones and testosterone can also be low in HIV-infected folks. These hormones act indirectly to increase erythropoietin, which then increases the production of new red blood cells. 3. Infections in the bone marrow. Red blood cells are produced in the bone marrow. Certain opportunistic infections can infect and destroy bone marrow cells. These infections include: MAC, TB, CMV, fungal infections, parvovirus B19. 4. Toxic effects of drugs. Many drugs used to treat HIV or its complications can have toxic effects on the bone marrow. These drugs include: AZT (Retrovir, Combivir, Trizivir), TMP/SMX (Bactrim, Septra), ganciclovir, dapsone, pyrimethamine, interferon, and cancer chemotherapy. AZT is the most common anti-HIV drug associated with anemia.
In the second major category - increased loss or destruction of red blood cells - there are also several potential causes leading to anemia:
1. Bleeding. This is an obvious cause. Conditions such as excessive menstrual blood loss, gastrointestinal bleeding, bleeding from Kaposi's sarcoma or lymphoma in the intestines. Erosions or ulcers from CMV in the gut can also lead to blood loss. 2. Severe kidney disease, malignancies, and infections can lead to a shortened life span for red blood cells.
Now for your second question - Is taking iron supplements a good idea? Well, it would only be a good idea of you were iron-deficient. That can be determined by a simple blood test. If, however, your anemia was caused by an opportunistic infection or AZT, then iron would not be very helpful. The cause for the anemia must be determined in order to treat it effectively. If, for instance, you had a stomach ulcer and were losing blood that way, you would need to have the ulcer treated to stop the blood loss, which would in turn correct the anemia. If, on the other hand, the anemia was caused by HIV itself or AZT toxicity, then Procrit would be the best therapy. Procrit is synthetic erythropoietin, which as I mentioned above, stimulates the bone marrow to make new red blood cells. When this medication is used iron supplements can be helpful as well, because as the red blood cell factory kicks into high gear, it's going to need iron to build the new red blood cells. Well, that certainly was a long answer to a short question!
Write back if you don't understand my comments. This is rather complex stuff!
Epogen and blood transfusions
Apr 20, 2004
Hi!! I just was wondering how Epogen works and how you can use it to decrease the number of blood transfusions that may be required? Thanks so much for your time!,
Response from Dr. Frascino
Hi Curious Girl,
You were wondering how Procrit (epogen) works? Well, the easy answer to that is: "It works very well!" but, that's probably not the primary intent of your question, is it?
OK, here's the scoop. Erythropoietin is a hormone produced by our kidneys. This hormone helps stimulate bone marrow production of red blood cells, thus increasing hemoglobin levels and alleviating symptoms, such as fatigue, that are associated with anemia. Procrit (epogen) is a manufactured version of our naturally occurring erythropoietin. It is manufactured by recombinant DNA technology, and has the exact same biological effects as the naturally occurring hormone, erythropoietin. That means Procrit, exactly like our naturally-occurring erythropoietin, stimulates the production of new red blood cells in our bone marrow.
Next, the transfusion part of your question. Transfusions can be life saving when treating severe anemia. However, there are a variety of well known risk and shortcomings associated with blood transfusions, including:
1. Transmission of bloodborne infections
2. Hemolytic reactions
3. Volume overload
5. Supply deficits for certain blood types
6. Allergic-type reactions
7. Iron overload
These and other reasons make transfusion a less than ideal method for treating mild to moderate anemia. There are also special risks of blood transfusion for HIV-infected patients, including:
2. Transient increases in HIV viral load
3. CMV infection
4. Increased risk of death
Consequently, we try to minimize or eliminate the need for blood transfusions whenever possible. That's where Procrit comes in. As I mentioned above, Procrit stimulates the production of new red blood cells. It has been extensively studied in HIV-positive patients for the treatment of HIV-related anemia and found to be highly effective and remarkably safe. These studies clearly demonstrate Procrit's ability to increase hemoglobin levels, improve functional status, enhance quality of life, and decrease the requirement for blood transfusions! There is even an association with improved survival. Several years ago, I was part of a four-month clinical trial assessing the effects of Procrit on the quality of life of HIV-positive patients. We found transfusion requirements significantly decreased form 20% to 5% over the four-month period of the study. (Abrams, Steinhart, Frascino. Epoetin alfa therapy for anemia in HIV-infected patients: impact on quality of life. International Journal of STD's and AIDS. 2000; 11:659-665.)
So Curious Girl, back to my original point. How does Procrit work? It works very well. Second, can Procrit decrease the need for blood transfusions for HIV-related anemia? Yes, and I've cited one of my published clinical research papers to support that fact.
Now you don't have to be "curious" any longer.
washing macine condom still good????
i did somthing stupid and am a bit ashamed- please respond dr bob
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.